Practical aspects in the management of statin-associated muscle symptoms (SAMS)

Ulrich Laufs, Krysztof J. Filipiak, Ioanna Gouni-Berthold, Alberico L. Catapano, Giuseppe Mandraffino, Pascale Benlian, Pascale Benlian, Pascale Benlian, Pascale Benlian, Pascale Benlian

Research output: Contribution to journalArticlepeer-review

Abstract

Background and aims Statin-associated muscle symptoms (SAMS) frequently cause statin non-adherence, switching and discontinuation, contributing to adverse cardiovascular (CV) outcomes. Therefore, the management of SAMS is key in the effective treatment of patients with cardiovascular disease (CVD), through achievement of maximum-tolerated statin dosing and other practical aspects. The aim of this article is to provide practical, focused advice for healthcare professionals on the management of patients with SAMS. Methods An expert working group combined current evidence, published guidelines and experiences surrounding a number of topics concerning SAMS to provide recommendations on how to best assess and manage this condition and reach the highest tolerated dose of statin for each individual patient. Results The group collaborated to provide guidance on definitions in the SAMS field, psychological issues, re-challenging and switching treatments, as well as interpretation of current guidelines and optimal treatment of SAMS in different patient populations. An algorithm was developed to guide the management of patients with SAMS. In addition, the expert working group considered some of the more complex scenarios in a series of frequently asked questions and suggested answers. Conclusions The expert working group gave recommendations for healthcare professionals on the management of SAMS but highlighted the importance of tailoring the treatment approach to each individual patient. Evidence supporting the role of nutraceuticals and complementary therapies, such as vitamin D, was lacking, however the majority of the group favoured combination therapy with ezetimibe and the addition of PCSK9 inhibitors in high-risk patients.

Original languageEnglish
Pages (from-to)45-55
Number of pages11
JournalAtherosclerosis Supplements
Volume26
DOIs
Publication statusPublished - Apr 1 2017

Keywords

  • Cardiovascular disease
  • Cholesterol
  • Lipids
  • Muscle symptoms
  • Myalgia
  • Myopathy
  • Statin
  • Statin intolerance

ASJC Scopus subject areas

  • Internal Medicine
  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Practical aspects in the management of statin-associated muscle symptoms (SAMS)'. Together they form a unique fingerprint.

Cite this